Ohio, 2008

Hail in Ohio, July 17, 2008

July 17, 2008 · NWS CLE · 3 events in 1 county or zone

An isolated severe thunderstorm developed in Lake County during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated severe thunderstorm developed in Lake County during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 17, 12:21 AM EST, 28 minutes earlier.

Area forecast discussion, Jul 17, 12:21 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
121 AM EDT THU JUL 17 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY AT THE SURFACE AND ALOFT WILL
REMAIN NEARLY STATIONARY THROUGH THE END OF THE WEEK AND WILL
BRING VERY WARM AND INCREASINGLY HUMID CONDITIONS. A WEAK COLD
FRONT NORTH OF LAKE ERIE WILL DRIFT BACK NORTH AS A WARM FRONT
DURING THE DAY THURSDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS
THE AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NICE COMPLEX OF THUNDERSTORMS HAS EXPANDED ACROSS CENTRAL LOWER
MI LATE THIS AFTERNOON AND EARLY EVENING. ONE SWATH OF STORMS THAT
CAME OUT OF WISCONSIN HAS MAINTAINED THEMSELVES ACROSS LAKE
MICHIGAN AND IF THEY REMAIN INTACT WOULD REACH TOLEDO AROUND
MIDNIGHT. AFTER A VERY WARM DAY WITH DEWPOINTS PUSHING 70 ACROSS
NW OHIO AND SOME LINGERING INSTABILITY POOLED ACROSS LOWER MI WILL
NOT DISMISS THE POSSIBILITY THAT THE STORMS COULD REACH TOLEDO AND
WILL LEAVE A SLIGHT CHANCE OF SHOWERS/STORMS ANYTIME TONIGHT.
WILL HAVE SLIGHTLY HIGHER POP OVER THE OPEN WATERS OF LAKE ERIE
OVERNIGHT...ESPECIALLY THE NORTHEAST END...WHICH IS CLOSER TO THE
STALLED FRONT. CANNOT RULE OUT A SHOWER OR BRIEF STORM JUST ABOUT
ANYWHERE ACROSS THE LAKESHORE COUNTIES OVERNIGHT ALTHOUGH I THINK
THE COVERAGE AND RISK WILL DECREASE AS THE STORMS GET FARTHER AWAY
FROM THE STALLED FRONT. RAISED MIN TEMPS A CATEGORY OR
SO...DEWPOINTS HAVE COME UP AND PATCHY MID/HIGH CLOUDS SHOULD ALSO
HELP KEEP TEMPS UP...ESPECIALLY NEAR THE LAKESHORE (NEAR 70) WHERE
THE SOUTH WIND WILL PERSIST. INLAND WILL BE A LITTLE COOLER WHERE
THE WIND WILL BE LIGHT (MID 60S).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE REGION THURSDAY
THROUGH FRIDAY NIGHT. ANOTHER COLD FRONT WILL SETTLE OVER THE
REGION ON SATURDAY AND THIS FEATURE WILL BRING WITH IT ANOTHER
CHANCE FOR SOME SHOWER AND THUNDERSTORMS.

IN THE MEAN TIME...THE BIG TOPIC IN THE WEATHER DEPARTMENT WILL BE
THE TEMPERATURES. MODELS SUGGEST WARM TO HOT SOUTHERLY FLOW WILL
CONTINUE OVER THE NEXT COUPLE DAYS ALONG WITH SUBSIDENCE UNDER THE
DOME OF HIGH PRESSURE. EVEN STRONGER WARM AIR ADVECTION IS
EXPECTED TO TAKE PLACE AS WARM FRONT LIFTS NORTHEAST ACROSS THE
AREA. ACTUALLY...FRONT WILL BE DIFFICULT TO DETECT WITH NO
PRECIPITATION EXPECTED WITH IT. IT WILL JUST BE A REINFORCEMENT OF
THE WARM AIR FROM THE SOUTH.

MOISTURE IS PROGGED TO STREAM ALONG THE COLD FRONTAL BOUNDARY
FROM THE GULF OF MEXICO INTO THE PLAINS STATES AND THEN NORTHEAST
INTO CANADA BY FRIDAY. THIS MOISTURE WILL BE LIMITED BY THE TIME
THE COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONTAL BOUNDARY
AND LIMITED MOISTURE AVAILABILITY STILL WARRANTS THE POSSIBILITY
OF A THREAT FOR A SHOWER OR THUNDERSTORM SATURDAY AFTERNOON AS DAY
TIME HEATING KICKS IN AND HELPS TO ONCE AGAIN AIDS
DESTABILIZATION.

AS MENTIONED IN THE EARLY PERIOD FOR TONIGHT...MODELS ARE HAVING A
ROUGH TIME WITH TEMPERATURES THROUGH THIS PERIOD AS WELL. BEST
SOLUTION IS TO MODIFY CURRENT FORECAST TEMPERATURES SLIGHTLY AND
KEEP NIGHT TIME LOWS IN THE UPPER 60S TO LOWER 70S AND DAY TIME
HIGHS IN THE UPPER 80S TO LOWER 90S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS TRACK LOW ACROSS THE CENTRAL LAKES SUNDAY BUT THE TIMING
VARIES CONSIDERABLY.  THE ECMWF MOVES THE LOW ACROSS SOUTHERN LOWER
MICHIGAN SUNDAY MORNING...WHILE THE GFS/ENSEMBLE HOLDS OFF ABOUT
6-12 HOURS.  BECAUSE OF UNCERTAINTY WILL KEEP CURRENT CHC POPS
GOING.  MODELS COMING INTO BETTER AGREEMENT PUSHING COLD FRONT
THROUGH THE AREA MONDAY NIGHT INTO TUESDAY. BOTH THE ECMWF AND THE
GFS ENSEMBLE IN GOOD AGREEMENT HIGH PRESSURE SOUTH OVER THE AREA
EARLY WEDNESDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
WILL WATCH CONVECTION OVER LAKE ERIE UP UNTIL LAST SECOND BEFORE TAF
RELEASE TO TRY AND DETERMINE WHETHER THE STORMS WILL HEAD INTO ERIE.
ONE MODEL MOVES IT INTO ERI WHILE THE OTHER TWO DONT.

EXPECT TO SEE SOME MVFR FOG/HZ TOWARD DAYBREAK WHICH COULD END UP
LINGERING DURING THE DAY AS 5SM HZ IN A FEW LOCATIONS AS OVERALL
AIRMASS IS FAIRLY STAGNANT. AIRMASS LOOKS TO BE CAPPED SO NEW
CONVECTIVE DEVELOPMENT THIS AFTERNOON SHOULD BE ONLY ISOLATED AT
MOST AND MAINLY IN THE NE IF IT DOES OCCUR.

OUTLOOK...OTHER THAN EARLY MORNING FOG/HAZE....VFR CONDITIONS
SHOULD CONTINUE INTO THE WEEKEND AS HIGH PRESSURE WILL MOVE EAST
VERY SLOWLY REACHING THE EAST COAST THIS WEEKEND. THE COLD FRONT
OVER THE NORTHERN GREAT LAKES WILL LIKELY SAG SLOWLY SOUTH ACROSS
LAKE ERIE ON SUNDAY.

&&

.MARINE...
HIGH PRESSURE TO REMAIN ESTABLISHED OVER THE EASTERN U.S. THROUGH
THE END OF THE WEEK ALLOWING FOR LIGHT SOUTH-SOUTHWEST FLOW OVER THE
LAKES. FRONTAL BOUNDARY JUST NORTH OF LAKE ERIE EXPECTED TO REMAIN
NORTH THROUGH FRIDAY. FOR TOMORROW MENTIONED A LAKE BREEZE SETTING
UP AGAIN WITH ONSHORE FLOW DEVELOPING AROUND MID AFTERNOON. FOR
EASTERN PORTIONS OF LAKE ERIE EXPECTING WESTERLY LAKE BREEZE TO SET
UP THERE. AT THIS TIME EXPECTING FRONTAL BOUNDARY TO SAG SOUTHWARD
OVER THE LAKE SATURDAY AFTERNOON AND NIGHT FOR A BRIEF PERIOD OF
TIME. THIS WOULD ALLOW WINDS TO SHIFT MORE NORTHERLY. HOWEVER...ANY
NORTHERLY FLOW WILL BE SHORT LIVED AS IT IS EXPECTED TO MOVE BACK
NORTH OF THE LAKE ON SUNDAY ALLOWING FOR SOUTHERLY WINDS ONCE AGAIN.
COLD FRONT EXPECTED TO MOVE ACROSS THE LAKE EARLY NEXT WEEK. WAVES
WILL BE GENERALLY LIGHT THROUGH THE PERIOD...MAINLY TWO FEET OR LESS
WITH THE EXCEPTION FOR TOMORROW AFTERNOON WHERE AN ONSHORE BREEZE
MAY ALLOW SOME LOCATIONS TO SEE WAVES AROUND 3 FEET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONGTERM...DJB
AVIATION...ADAMS
MARINE...ABE
Hazardous weather outlook, Jul 16, 3:17 AM EST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
417 AM EDT WED JUL 16 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-170830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
417 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 62 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lake

When
July 17, 12:49 AM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -81.250

Penny size hail was observed.

Hail, Lake

When
July 17, 12:51 AM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -81.250

Penny size hail was reported.

Hail, Lake

When
July 17, 12:55 AM EST
Where
Lake County, Perry
Measured
0.75 in hail
Reported by
Public
Coordinates
41.770, -81.120

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126454, 126455, 126457.